Antipsychotic-induced hyponatremia: case report and literature review.
Am J Ther. 2008 Sep-Oct;15(5):492-4
Authors: Kohen I, Voelker S, Manu P
We report a case of hyponatremia in a patient that occurred 3 days after initiation of treatment with aripiprazole. The patient was a 50-year-old man admitted to an inpatient psychiatric unit for exacerbation of schizophrenia. He was started on aripiprazole and developed hyponatremia that resolved when the medication was stopped. We postulate that the hyponatremia was due to an aripiprazole-induced syndrome of inappropriate secretion of antidiuretic hormone. There have been numerous case reports in the literature of hyponatremia in the literature associated with atypical antipsychotics. We caution clinicians to be aware that the potential hyponatremic-inducing effects of atypical antipsychotics can occur rapidly after initiation of the medications.
PMID: 18806526 [PubMed - indexed for MEDLINE]